North Carolina, 2006

Hail and Damaging Winds in North Carolina, May 26, 2006

May 26, 2006 · NWS RAH · 6 events in 5 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 26, 12:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 26, 12:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

CONVECTION JUST BEGINNING TO FIRE AS CONVECTIVE TEMPS HAVE BEEN
REACHED. EXPECT CONVECTION TO GAIN MOMENTUM AS THE UPPER TROF
APPROACHES AND LIKELY POPS LOOK GOOD THROUGH AROUND 00Z IN THE
WEST...04Z IN THE EAST. OTHERWISE...PARTLY CLOUDY TO CLEAR BY
MORNING AS LOW LEVEL FLOW VEERS...ADVECTING IN DRIER AIR BEHIND
THE SURFACE TROF.

SATURDAY...DRY NORTHWEST FLOW TOMORROW...ANY AFTERNOON CONVECTION
WILL REMAIN WELL EAST OF THE CWFA IN THE VICINITY OF A LINGERING
TROF/SEA BREEZE ZONE NEAR THE COAST. THIS COOL AIR ADVECTION WILL BE
OFFSET BY THE BUILDING RIDGE ALOFT WITH LOW LEVEL THICKNESSES
HINTING AT FULL SUN TEMPS IN THE MID 90S. AS SUCH...WILL TREND
TOWARDS THE HIGH SIDE OF GUIDANCE TEMPS...88-92.

CONTINUED DRY SUNDAY AND MONDAY AS THE TROF IS SUPPRESSED SOUTH AS
HIGH PRESSURE BUILDS IN WITH UPPER RIDGE SETTLING OVER THE EAST
COAST. A BIT OF RELIEF FROM THE HEAT WITH NORTHEAST FLOW...
ESPECIALLY IN THE NORTHEAST QUADRANT OF THE CWFA. STILL MID AND
UPPER 80S SUNDAY...MAINLY MID 80S MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

SURFACE HIGH PRESSURE OFF IN THE ATLANTIC WITH WEAK TROUGH EXPECTED
TO APPROACH THE AREA THURSDAY NIGHT. WITH THE TROUGHS PARENT LOW FAR
TO THE NORTH AND TIMING OF ANY SYSTEM QUITE FLUID THIS FAR OUT IN
TIME... WILL CONTINUE A DRY FORECAST. MINIMAL RISK FOR AFTERNOON
CONVECTION. TEMPERATURES IN GENERAL CONTINUE ABOUT FIVE DEGREES
ABOVE NORMAL.

&&

.AVIATION...

MORE SUN THAN CLOUDS AT 18Z WITH SPOTTY SHOWERS PRODUCING TRACE
AMOUNTS OF RAIN. SLIGHTLY BETTER DYNAMICS TODAY THAN THURSDAY BUT
SIGNIFICANT DOWNSLOPE WINDS MAY BE INHIBITING CONVECTION. AREAL
COVERAGE OF CONVECTION MID TO LATE AFTERNOON STILL EXPECTED TO BE
MORE THAN THURSDAY... WHICH IS NOT SAYING MUCH. SOUTHWEST WINDS
LIGHTEN AND BECOME MORE WEST AFTER DARK...SHIFTING TO NORTHWEST
AFTER SUNRISE SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, May 26, 3:29 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
429 AM EDT FRI MAY 26 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
429 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE NORTHWEST
TODAY. AS WINDS ALOFT INCREASE... AND AS DAYTIME HEATING CAUSES THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE... SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS ARE
LIKELY TO INCREASE AS THEY MOVE TOWARD THE EAST-SOUTHEAST INTO THE
PIEDMONT... AND MAY ORGANIZE INTO CLUSTERS OR LINES OF STRONG TO
SEVERE STORMS AS THEY MOVE FROM THE PIEDMONT INTO THE SANDHILLS
AND COASTAL PLAIN. THE MAIN THREATS ARE EXPECTED TO BE FROM
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL OF NICKEL
SIZE OR GREATER. THE RISK OF SEVERE STORMS WILL BE GREATEST
BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON...
CONTINUING THROUGH MID EVENING.

GIH

In the hours before

Special weather statement, May 26, 10:12 AM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1112 AM EDT FRI MAY 26 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1112 AM EDT FRI MAY 26 2006

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS ALL OF CENTRAL
NORTH CAROLINA THIS AFTERNOON INTO MID EVENING...

A LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE NORTHWEST THIS
AFTERNOON. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AS
TEMPERATURES APPROACH 90 DEGREES...AND SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS ARE LIKELY TO
INCREASE AS THEY MOVE TOWARD THE EAST SOUTHEAST INTO THE PIEDMONT.
THE STORMS MAY ORGANIZE INTO CLUSTERS OR LINES OF STRONG TO
POTENTIALLY SEVERE STORMS AS THEY CROSS THE PIEDMONT INTO THE
SANDHILLS AND COASTAL PLAIN. THE MAIN THREATS ARE EXPECTED TO BE
FROM DAMAGING WIND GUSTS IN EXCESS OF 60 MPH... AND LARGE HAIL OF
NICKEL SIZE OR GREATER. THE RISK OF SEVERE STORMS WILL BE GREATEST
BETWEEN 1 PM AND 9 PM.

AS THIS HOLIDAY WEEKEND BEGINS... PEOPLE ACROSS THE AREA ARE
ENCOURAGED TO TUNE TO NOAA WEATHER AND ALL HAZARDS RADIO... LOCAL
MEDIA... OR RELIABLE INTERNET SOURCES FOR THE LATEST FORECASTS.
Special weather statement, May 26, 3:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT FRI MAY 26 2006

NCZ021-022-038-039-262100-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
407 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS MOVING EAST INTO THE PIEDMONT TRIAD...

AT 407 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG
THE YADKIN RIVER... 15 MILES WEST OF WINSTON-SALEM... MOVING EAST AT
35 MPH. THESE THUNDERSTORMS WILL BE MOVING EAST INTO THE
WINSTON-SALEM AREA BETWEEN 415 PM AND 430 PM.

SOME OTHER LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...LEWISVILLE...PFAFFTOWN...STANLEYVILLE...WALKERTOWN...AND
SEDGE GARDEN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
TAKE SHELTER INDOORS AS SOON AS THE SKY DARKENS TO THE WEST.

A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 11 PM FOR
ALL OF THE AREA.

BADGETT
Special weather statement, May 26, 3:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT FRI MAY 26 2006

NCZ089-262100-
SAMPSON-
424 PM EDT FRI MAY 26 2006

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
SAMPSON COUNTY THROUGH 500 PM EDT...

AT 424 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER GARLAND...OR ABOUT 15 MILES SOUTHWEST OF
CLINTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... RURAL EASTERN
SAMPSON COUNTY
.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE BRANCHES.

WSS
Special weather statement, May 26, 3:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT FRI MAY 26 2006

NCZ008>011-025>028-041>043-077-078-085-086-088-089-262145-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...DURHAM...LOUISBURG...NASHVILLE...ROCKY MOUNT...
RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
438 PM EDT FRI MAY 26 2006

...SCATTERED STRONG TO SEVERE STORMS EXPECTED ACROSS CENTRAL NORTH
CAROLINA THIS EVENING...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS TH EASTERN PIEDMONT...THE SANDHILLS AND THE COASTAL PLAIN
OF CENTRAL NORTH CAROLINA THIS EVENING. AT THIS TIME...IT APPEARS
MOST OF THE STORMS WILL OCCUR BETWEEN 6 PM AND 10 PM.

THE PRIMARY SEVERE WEATHER THREAT WILL BE WIND GUSTS AROUND 60
MPH...HOWEVER LAREG HAIL IS ALSO POSSIBLE. REMEMBER...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11 PM EDT.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS
Special weather statement, May 26, 3:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT FRI MAY 26 2006

NCZ008>011-025>028-041>043-077-078-085-086-088-089-262145-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...DURHAM...LOUISBURG...NASHVILLE...ROCKY MOUNT...
RALEIGH...SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
438 PM EDT FRI MAY 26 2006

...SCATTERED STRONG TO SEVERE STORMS EXPECTED ACROSS CENTRAL NORTH
CAROLINA THIS EVENING...

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST
ACROSS TH EASTERN PIEDMONT...THE SANDHILLS AND THE COASTAL PLAIN
OF CENTRAL NORTH CAROLINA THIS EVENING. AT THIS TIME...IT APPEARS
MOST OF THE STORMS WILL OCCUR BETWEEN 6 PM AND 10 PM.

THE PRIMARY SEVERE WEATHER THREAT WILL BE WIND GUSTS AROUND 60
MPH...HOWEVER LARGE HAIL IS ALSO POSSIBLE. REMEMBER...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11 PM EDT.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT
UNTIL RAIN BEGINS BEFORE TAKING SHELTER. REMEMBER...LIGHTNING HAS
BEEN KNOWN TO STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD.
GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN
THUNDER IS HEARD.

WSS

The radar

The Wilmington radar (KLTX), 94 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sampson

When
May 26, 4:00 PM EST
Where
Sampson County, 7 mi N of Harrells
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -78.217

Hail, Davidson

When
May 26, 4:22 PM EST
Where
Davidson County, 6 mi SW of Lexington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -80.350

Thunderstorm Wind, Davidson

When
May 26, 4:22 PM EST
Where
Davidson County, 6 mi SW of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.750, -80.350

ONE TREE REPORTED DOWN IN CHURCHLAND.

Hail, Wake

When
May 26, 6:45 PM EST
Where
Wake County, 4 mi NE of Wendell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -78.333

PENNY SIZE HAIL REPORTED IN THE NORTHERN PART OF ZEBULON NEAR THE INTERSECTION OF WAKELON ST. AND NC HWY 96.

Thunderstorm Wind, Nash

When
May 26, 7:05 PM EST
Where
Nash County, Dortches
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.017, -77.867

OLD TOBACCO BARNS BLOWN DOWN NEAR THARINGTON ROAD.

Hail, Scotland

When
May 26, 7:30 PM EST
Where
Scotland County, 5 mi S of Laurinburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -79.450

OBSERVED IN THE JOHNS COMMUNITY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506246, 5506250, 5506251, 5506248, 5506247, 5506249.